TEXT. TALK. TELL.
With your help, the outcome could be priceless.
About a week ago, I received a frightening text from my friend who is allergic to peanuts. She had eaten cereal at a hotel buffet which contained peanuts, not listed on the place card in front of the food. Feeling nauseous, she asked if the cereal had peanuts at which point she was told that it did contain peanuts.
After vomiting several times, my friend went to her room where she texted me that she was thinking about giving herself the EpiPen. I immediately called her and realized that her voice was raspy.
After hearing what happened, I told her to give herself the EpiPen, IMMEDIATELY!
She informed me that she had taken Benadryl and figured the peanuts were “out of her system” since she had thrown up (not true). After hesitating for a few minutes, she agreed to give herself the injection and I walked her successfully through the steps.
Thankfully the EpiPen did the job. Her vomiting stopped and her voice was back to normal within a few minutes. I urged her to call 9-1-1 for further observation.
This experience was particularly frightening to me as I could hear the changes in her voice and figured she was having swelling around her airway. I was terrified that she might not give herself the EpiPen and that I would hear her dying on the phone and be unable to help. Fortunately, she did well although the outcome could have been very different.
To spotlight the seriousness of food allergies during Food Allergy Awareness Week and Food Allergy Action Month, I decided to highlight my friend’s near tragedy as well as the report of a fatality both of which have touched me recently.
The second incident was described in the powerful article Simon Katz’s Friends on a Food Allergy Tragedy: What We Wish We’d Known written by Nicole Smith, Founder of AllergicChild and Allergic Living contributor last month.
Simon, a high school junior, friend, son and musician died of an anaphylactic reaction caused by eating a s’more at a high school homecoming celebration. Allergic to peanuts and an asthmatic, Simon ate a s’more which unbeknownst to him contained a Reese’s cup.
Over the next few minutes, he developed more severe signs of anaphylactic shock including turning blue, wheezing, turning red and struggling to breath. Simon assured his friends that his reaction wasn’t very serious.
Unfortunately, it was.
One of his friends eventually took him home where his father gave him the EpiPen and rushed him to an urgent care facility but it was too late and Simon lost his life that evening.
In a very moving and honest interview, his friends Madeline and Scott speak out about that horrifying day. They talk about what they wish they had known and what they wish they had done.
As the mother of two teenagers, this devastating event has affected me deeply. I want to share this article with everyone I know, particularly those with teens regardless of whether or not they have food allergies.
According to Food Allergy Research & Education, FARE,
“Severe or fatal reactions can happen at any age, but teenagers and young adults with food allergies are at the highest risk of fatal food-induced anaphylaxis.”
I thought, “How many lives could be saved if people, especially teens and young adults, knew how to prevent, recognize and treat an allergic reaction”?
If only Simon had known. If only Scott had known. If only Madeline had known.
Raising awareness is key.
Food Allergy Awareness Week was initiated by FARE (previously FAAN) in 1998 to increase awareness about food allergies. Later FARE extended the campaign to include the entire month of May naming it Food Allergy Action Month. On behalf of the 15 million Americans with food allergies, during Food Allergy Action Month, I am going to share these incidences with 100 people, especially older teens and young adults and I hope that you too will share with your friends, family, camps, religious institutions and schools.
Imagine the lives that we can potentially save with the knowledge that these people will now hold!
Key Take Aways
1. Epinephrine, not Benadryl, is the drug of choice for a severe allergic reaction also known as anaphylaxis. Benadryl may improve skin symptoms like hives but does not treat the internal changes like swelling of the airways and drop in blood pressure.
2. Vomiting does not eliminate all of the allergen from your body.
3. If you have a known or suspected ingestion of your allergen, treat immediately per your Food Allergy Action Plan and call 9-1-1.
4. Make sure that you alert others of your reaction and do not go off alone.
5. Be cautious of eating at buffets due to high risk of cross contact and mislabeling.
6. Familiarize yourself with your epinephrine auto-injector and practice with the trainer. Teach family and friends. Here are “how to” videos. EpiPen and Auvi-Q
- Always carry at least 2 epinephrine auto-injectors with you in case you need a second dose or for a spare if you use one.
- Learn about preventing, recognizing and treating allergic reactions. AAAAI, ACAAI , FARE, KFA, FAACT
- Tell your friends about your food allergies and teach them how to prevent, recognize and treat an allergic reaction.
- Always ask about food ingredients and have your epinephrine auto-injectors on your person.
Will You help?
Whether you TEXT a friend about food allergies, TALK with them directly or TELL your community on social media, I believe we can and WILL make a difference.
Will you join me in spreading food allergy knowledge to help friends save friends?
Donna DeCosta, Founder FoodASC.com
New to FoodASC?
Don’t miss out on future articles! Join the community today.